South Dakota, 2004High Wind in South Dakota, March 27, 2004
March 27, 2004 · NWS FSD · 1 event in 1 county or zone
Brief high winds associated with the passage of a cold front uprooted a large tree, tore off shingles, and blew down a large metal television antenna about 6 miles north of Kaylor. The winds also blew part of the roof off a barn and damaged the walls of the barn 2 miles west of Silver Lake in the northeast corner of the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief high winds associated with the passage of a cold front uprooted a large tree, tore off shingles, and blew down a large metal television antenna about 6 miles north of Kaylor. The winds also blew part of the roof off a barn and damaged the walls of the barn 2 miles west of Silver Lake in the northeast corner of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 27, 2:10 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 27, 2:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 PM CST SAT MAR 27 2004
.DISCUSSION...
210 PM UPDATE
UPDATED TO ISSUE A WIND ADVISORY FOR EASTERN SECTIONS OF CWA ACROSS
PORTIONS OF SOUTHWEST MN AND NORTHWEST IOWA. GRADIENT TIGHTENING UP
ACROSS THIS AREA IN ADVANCE OF COLD FRONT...AND WINDS JUST OFF
SURFACE UP TO 50 MPH. STRONGEST WINDS NEAR THUNDERSTORMS IN
DOWNDRAFTS...BUT GENERAL GUSTS TO 40 MPH LIKELY INTO EARLY EVENING
HOURS ACROSS ADVISORY AREA.
10AM
GRIDS AND ZFP IN GOOD SHAPE THIS MORNING...CALLING FOR WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY ACROSS CWA THRU THE DAY. TEMPS
STEADY REST OF DAY MOST AREAS...BUT WILL BEGIN TO FALL WESTERN
SECTIONS DRG AFTERNOON AFTER FRONTAL PASSAGE. AIRMASS SATURATED SO
POTENTIAL FOR BREIF HEAVY RAIN WITH THUNDERSTORMS. SEVERE THREAT
APPEARS MINIMAL...BUT SMALL HAIL LIKELY...ESPECIALLY ALONG AND JUST
IN FRONT OF COLD FRONT. FRONT WELL DEPICTED BY LIGHTNING
ACTIVITY...AND SHARP WIND SHIFT FROM SOUTHEAST TO NORTHWEST. FRONT
ENTERING WESTERN PTN OF CWA AT THIS TIME...WITH WIND SHIFT AT K9V9
AT 1431Z. FRONT TO BE NEAR EASTERN SD BORDER AROUND
00Z...CONTINUING EAST FROM THERE. BEST CHANCE FOR LATE AFTERNOON
AND EVENING SEVERE WEATHER THREAT LIKELY NORTHWEST IA IF DRY
SLOT...NOW SHOWING UP IN SOUTHCENTRAL NEBRASKA CAN MAKE IT THAT FAR
NORTH AND EAST LATER TODAY...COMBINED WITH APPROACHING FRONT. WILL
MONITOR CLOSELY AS REST OF DAY PROGRESSES.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
HARMON
Hazardous weather outlook, Mar 27, 12:28 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CST SAT MAR 27 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON IN ADVANCE OF A COLD FRONT. ISOLATED THUNDERSTORM
DOWNDRAFT WINDS OF AROUND 50 MPH ARE POSSIBLE ACROSS MUCH OF
SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. A LINE OF
STRONG TO SEVERE STORMS IN CENTRAL NEBRASKA EARLY SATURDAY
AFTERNOON WILL MOVE EAST. THESE STORMS WILL INCREASE THE RISK OF
SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING
WINDS...ACROSS EXTREME NORTHEAST NEBRASKA...FAR SOUTHEAST SOUTH
DAKOTA...AND PORTIONS OF NORTHWEST IOWA LATE THIS AFTERNOON AND
EARLY EVENING. THE SEVERE WEATHER THREAT WILL END ACROSS THE
AREA LATER THIS EVENING AS THE COLD FRONT SWEEPS FURTHER EAST
INTO MINNESOTA AND IOWA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM ACROSS EXTREME
NORTHEAST NEBRASKA...EXTREME SOUTHEAST SOUTH DAKOTA AND PORTIONS
OF NORTHWEST IOWA THROUGH AROUND 8 PM THIS EVENING.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
High Wind, Hutchinson
- When
- March 27, 3:00 PM CST to 3:30 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, March 27, 2004$530,000 · F3 · 38 events
- Tornadoes and Hail in Oklahoma, March 27, 2004$61,000 · F1 · 66 events
- Flood in North Dakota, March 27 to 31, 2004$1.9 million · 1 event
- Flood in North Dakota, March 27 to 31, 2004$1.2 million · 1 event
- Flood in North Dakota, March 27 to 31, 2004$1.1 million · 1 event
- Flood in North Dakota, March 27 to 31, 2004$500,000 · 1 event
- Flood in North Dakota, March 27 to 31, 2004$340,000 · 1 event
- Flood in North Dakota, March 27 to 31, 2004$300,000 · 1 event
- Tornado and Hail in Kansas, March 27, 2004$35,000 · F0 · 16 events
- Hail and Damaging Winds in Iowa, March 27, 2004$35,000 · 1 in hail · 5 events
- Damaging Winds in Kansas, March 27, 2004$30,000 · 65 kt wind · 2 events
- Frost and Freeze in North Carolina, March 27, 200416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389889.